Alert archive / Virginia / Wind Advisories in 2018

Wind Advisory 17, NWS Blacksburg, VA

October 28, 201827 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind advisory at Oct 28, 2018, 10:39 AM EDT for 27 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia. It took effect at Oct 28, 2018, 6:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2018, 10:39 AM EDT (14:39 UTC)
In effect from
Oct 28, 2018, 6:00 PM EDT
Expired
Oct 29, 2018, 12:00 PM EDT
In force
18 hr
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS71 KRNK 281439
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1039 AM EDT Sun Oct 28 2018

...Strong Gusty Winds This Evening Through Monday Morning...

.A cold front will bring a surge of strong gusty wind as it moves
across the region this evening. Behind the front, winds will
continue to strengthen and become quite gusty overnight through
Monday morning.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-290000-
/O.NEW.KRNK.WI.Y.0017.181028T2200Z-181029T1600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
1039 AM EDT Sun Oct 28 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
MONDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 6 PM this evening to noon EDT
Monday.

* Winds...West 15 to 30 mph with gusts increasing up to 50 mph.

* Timing...Early this evening through Monday morning.

* Impacts...Tree limbs may be blown down. Scattered power outages
  are possible. 

* Locations...Along and west of the Blue Ridge including the
  foothills. Strongest winds at the higher elevations.

* Hazards...Strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
2 follow-up statements
552 
WWUS71 KRNK 282304
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
704 PM EDT Sun Oct 28 2018

...Strong Gusty Winds This Evening Through Monday Morning...

.A cold front will bring a surge of strong gusty wind as it moves
across the region late this evening. Behind the front, winds will
continue to strengthen and become quite gusty overnight through
Monday morning.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-290830-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-181029T1600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
704 PM EDT Sun Oct 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* Winds...West 15 to 30 mph with gusts increasing up to 50 mph.

* Timing...Remainder of this evening through Monday morning.

* Impacts...Tree limbs may be blown down. Scattered power 
  outages are possible.

* Locations...Along and west of the Blue Ridge including the 
  foothills. Strongest winds at the higher elevations.

* Hazards...Strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
889 
WWUS71 KRNK 290731
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
331 AM EDT Mon Oct 29 2018

...Strong Gusty Winds Into Monday Morning...

.The passage of a strong cold front overnight has allowed for 
northwest winds to turn gusty along and west of the Blue Ridge and
into the foothills. A continued increase in wind gusts is 
expected this morning, with strongest wind gusts likely until 
mid- morning Monday and particularly at elevation. Though still 
breezy into the afternoon, a decrease in wind gusts is expected by
noon.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-291600-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-181029T1600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
331 AM EDT Mon Oct 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* Winds...Northwest 15 to 30 mph with gusts up to 50 mph.

* Timing...Strongest wind gusts occurring through mid-morning
  Monday. Wind gusts then lower by noontime. 

* Impacts...Tree limbs may be blown down. Scattered power outages
  are possible. Difficult travel conditions through mountain
  passes, particularly for the Monday morning commute.

* Locations...Along and west of the Blue Ridge including the 
  foothills. Strongest winds at the higher elevations.

* Hazards...Strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

Loconto

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 28, 7:44 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 28, 7:44 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
744 AM EDT Sun Oct 28 2018

.SYNOPSIS...
Low pressure over the Upper Mississippi Valley will move southeast
today, pushing a cold front through the Mid Atlantic region this
evening. High Pressure builds in behind the front and will cover the
area Monday and Tuesday. Another low pressure system will slowly
cross the eastern United States on Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM EDT Sunday...

Deep synoptic scale trough remains over the eastern United States
today and tonight. Water vapor loops showed a series of short waves
from the Mid Atlantic area back to Wisconsin and Minnesota which
will cross through the base of the trough.

Short wave associated colder temperatures aloft was just crossing
southwest Virginia at 06Z/2AM. Behind this wave there will be
decrease in upslope showers and cloud cover as the surface and low
level winds back ahead of the next wave. The next stronger wave
arrives by evening, about six to nine hours later. Models similar
with timing of the band of precipitation along the front and with
the showers associated with the upper low overnight. Cold front
comes through so late in the day so instability will be limited.

Models advertising strong winds both ahead of the front from the
southwest and behind the front from the west. Pressure rises behind
the cold front are in the +5 to +7 MB/6 hour range and with a 50
knot jet and decent cold air advection but the inversion is too
high to support advisory level wind gusts. Will continue to
evaluate throughout the morning.

Confidence is average for all elements.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 345 AM EDT Sunday...

Cyclonic flow to remain entrenched over the Blacksburg forecast area
on Monday, with 925-700 mb thermal trough initially over the region
but will shift eastward into the afternoon. Thermal trough is in
association with 850 mb temperatures a couple degrees either side of
0C and will continue to support snow showers into the Monday morning
hrs across the hills of western Greenbrier County. Should see a
south-to-north decrease in PoPs toward dry for the afternoon. Cold
air aloft will help to steepen lapse rates and support at least a
continuation of gusty northwest wind conditions, acting in concert
with 850 mb northwest jet of 40 kts and modest pressure rises. Mixed
layer winds decrease into the aftn hrs so do expect peak gust
magnitudes to subside into mid-late aftn. Broad high pressure area
moves in for the evening, settling across the Blue Ridge and leading
to a rather chilly night. Highs mid 40s to low 50s west of the Blue
Ridge, upper 50s to low 60s east. Should see lows in the 30s Monday
night, with upper 20s around Burke's Garden.

Tuesday and Wednesday will introduce a pattern change toward mid-
level height rises and moderating temperatures. Mid-upper ridge axis
and related subsidence supports dry conditions, and 850 mb
temperatures in the +10 to +12C per 00z GFS/ECMWF each day. Greatest
source of uncertainty is on Tuesday night, related to how much
decoupling occurs amid southwest pressure gradient and how low
temperatures get. Given 30-kt winds around ridgetop level and good
radiational cooling, ridges will likely stay milder than outlying
lower valleys Tuesday night and could stay above 50F, with lower
valley lows in the 40s. The eastward progress of a baroclinic zone
stretching from the St. Lawrence Valley southwest into central TX
will likely be very slow given progged front-parallel mid-level
flow. Preceding upper-level moisture should support increasing
clouds Wednesday afternoon, but still quite mild with temperatures
in the mid/upper 60s to mid 70s.

Overall forecast confidence is high for the period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 220 PM EDT Saturday...

Powerful upper trough - associated with a northern trough across the
Great Lakes and a southern trough digging into the central Plains -
and its expected cyclogenesis near Middle TN will be the focus for
Thursday. Trend in the 00z GFS and ECWMF supports slower timing of
precip which makes sense given the amped-up nature to the pattern.
Think Wednesday night should be dry but with an increasing cloud
shield. Overall, this is another dynamic system with a lot of
energy. There may be a ribbon of instability ahead of the front
capable of aiding convective development with some thunder possible.
Any convective elements may be able to tap a robust low level wind
field and bring winds to the surface so this will be watched very
closely in the days ahead. The wavy front will be slow to clear the
region Thursday night. Conditions will improve for the end of the
week but guidance starts to diverge and this lowers confidence
heading into Saturday. In any event, with the axis of the upper trof
not crossing until Saturday expect some unsettled conditions with at
least a slight chance of showers persisting into the first part of
the weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 740 AM EDT Sunday...

Winds will back from northwest to southwest ending the light
upslope showers in the central Appalachians this morning.
Western slopes will lift back to VFR ceilings by noon. Areas
east of the Blue Ridge will remain VFR.

A cold front will cross from northwest to southeast through the
region between 21Z/5PM and 03Z/11PM. Models have similar timing
of the front and the line of showers along the boundary. Best
chance of showers will be at KBLF and KLWB. Any of the stronger
showers or possible isolated thunderstorms this afternoon and
evening may produce gusty winds.

Wind speeds will increase from the southwest ahead of the front.
Winds will gust from the northwest once the front goes by. Gusts
of 20 to 30 knots will be common. Gusts at higher elevations,
above 3500 feet, will be stronger.

Once upslope kicks in again overnight MVFR ceilings will
redevelop along western slopes along with scattered showers.

Confidence is below average for ceilings today and tonight and
above average for the precipitation and wind.

Extended Discussion...

Post-frontal VFR drying due to downsloping winds are expected
east of the Blue Ridge later Monday. However, upsloping winds
over the mountains west of the Blue Ridge should maintain at
least MVFR restrictions to ceilings until high pressure brings
clearing skies over the mountains by late Monday night into
Tuesday. Conditions will be VFR across the region Wednesday.
Another low pressure system and cold front will approach the
region from the west late Thursday with the potential for MVFR
or lower conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AL
LONG TERM...AL/MBS
AVIATION...AMS/PC
Hazardous weather outlook, Oct 28, 5:40 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
540 AM EDT Sun Oct 28 2018

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-291000-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
540 AM EDT Sun Oct 28 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A line of showers, and possible a thunderstorm will cross the area
this afternoon and evening. These showers may produce strong gusty
winds.

Strong gusty winds are likely at higher elevations tonight behind
the front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
540 AM EDT Sun Oct 28 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Wind Advisories in West Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.